Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Charleston, WV

June 10, 2008Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 10, 2008, 3:27 PM EDT for Kanawha County, West Virginia. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2008, 3:27 PM EDT (19:27 UTC)
Expired
Jun 10, 2008, 4:00 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 7 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:35 PM EDTHAIL 0.88Charleston, WV
Jun 10, 3:43 PM EDTHAIL 1Charleston, WV
Jun 10, 3:52 PM EDTTSTM WND DMGSouth Charleston, WVTREES DOWN ON 300 BLOCK OF HENSON AND ON WEST SIDE OF CHARLESTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 101927
SVRRLX
WVC039-102000-
/O.NEW.KRLX.SV.W.0113.080610T1927Z-080610T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR INSTITUTE...AND MOVING EAST AT 38 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLESTON BY 335 PM EDT...
  ELKVIEW AND PINCH BY 350 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3829 8181 3831 8181 3831 8183 3842 8184
      3845 8175 3847 8174 3856 8148 3841 8127
      3827 8180
TIME...MOT...LOC 1927Z 257DEG 33KT 3839 8174

$$

10
2 follow-up statements
000 
WWUS51 KRLX 101939
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT TUE JUN 10 2008

WVC039-102000-
/O.CON.KRLX.SV.W.0113.000000T0000Z-080610T2000Z/
KANAWHA WV-
339 PM EDT TUE JUN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN KANAWHA COUNTY...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR CHARLESTON...MOVING EAST NORTHEAST AT 37 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINCH AND ELKVIEW BY 350 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3845 8175 3847 8174 3847 8173 3848 8173
      3856 8148 3841 8127 3832 8166
TIME...MOT...LOC 1939Z 260DEG 32KT 3840 8161

$$

15
000 
WWUS51 KRLX 102000
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT TUE JUN 10 2008

WVC039-102010-
/O.EXP.KRLX.SV.W.0113.000000T0000Z-080610T2000Z/
KANAWHA WV-
400 PM EDT TUE JUN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KANAWHA COUNTY
EXPIRES AT 400 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3845 8175 3847 8174 3847 8173 3848 8173
      3856 8148 3841 8127 3832 8166
TIME...MOT...LOC 2000Z 260DEG 32KT 3843 8138

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:27 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 10, 2:27 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT PASSES LATE TODAY. HIGH PRESSURE DOMINATES WEDNESDAY
AND THURSDAY. ANOTHER COLD FRONT MOVES ACROSS SATURDAY...FOLLOWED BY
HIGH PRESSURE SUNDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ONE STRONG UPPER AIR DISTURBANCE...RESPONSIBLE FOR THE PREDAWN
CONVECTION IN EASTERN OHIO...NOW PROMPTING TORNADO WATCH 499 IN
THE NORTHEAST.

ANOTHER WEAKER UPPER AIR TROF IS RESPONSIBLE FOR THE INCREASE
IN CLOUDS IN EASTERN OHIO AND THE TRI STATE AROUND HUNTINGTON.
THE NARROW BAND OF CONVECTION NEARING OHIO WESTERN BORDER WAS ALONG
THE COLD FRONT ITSELF.

THE ATMOSPHERE HAS NOT SHOWN ITS HAND AS OF 15Z. BUT THINKING WE
MAY HAVE 2 ROUNDS OF CONVECTION...ONE DEVELOPING IN OUR CWA 16-18Z
AND ANOTHER NARROW BAND ALONG THE COLD FRONT LATE THIS AFTERNOON.
SO I DELAYED THE DROP OFF IN POPS LATE THIS AFTERNOON 20-23Z
SINCE THAT IS WHEN I HAVE THE FRONT IN OUR VCNTY. LOWERED THE
POPS SLIGHTLY ESPECIALLY OVER SRN COUNTIES.

LOW LEVEL WINDS ARE NOW WEAKENING FROM THE 06-15Z PERIOD. FOR
EXAMPLE WE HAD 40 KNOTS AT 5 THSD MSL ON RLX 88D BUT AT 15Z NOW 30
KNOTS.  BUT STILL CAN NOT RULE OUT A SEVERE THUNDERSTORM WATCH.

LIKE OUR IDEA OF INCLUDING SOME FOG OVERNIGHT TONIGHT WITH
SOMEWHAT COOLER TEMPERATURES AT DAWN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
MODELS IN DECENT AGREEMENT ON HIGH PRESSURE SURFACE AND ALOFT
REESTABLISHING ITSELF OVER THE EASTERN U.S...THOUGH NOT AS STRONG AS
BEFORE. THIS TIME...THE CENTER WILL BE EAST OF US...WITH A SOUTHERLY
COMPONENT TO THE FLOW. WARMING TEMPERATURES ALOFT WILL HELP
STABILIZE THE ATMOSPHERE...BUT DEEPER MOISTURE WILL BE SHIFTING
NORTHWARD IN THE WEAK SOUTHEASTERLY FLOW. ANY CONVECTION THAT DOES
FORM WILL BE WIDELY SCATTERED AND OF A DIURNAL NATURE. AT THIS
TIME...WITH THE UPPER RIDGE BUILDING SOMEWHAT...WILL ONLY TARGET THE
MOUNTAINS FOR WIDELY SCATTERED MAINLY AFTERNOON CONVECTION THIS
PERIOD. TEMPERATURES WILL BE ABOVE NORMAL...BUT NOT AS HOT AS THIS
PAST EPISODE AS THE UPPER HIGH WILL NOT BE QUITE AS STRONG AND A BIT
MORE MOISTURE AROUND. LOOK FOR HIGH MOSTLY IN THE MID TO UPPER
80S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FRONT MOVING THROUGH THE REGION SATURDAY. WHILE THE FRONT WILL
LIKELY BE THROUGH BY AFTERNOON USING THE CURRENT TIMING...HAVE HELD
THE CHANCE POPS INTO SATURDAY NIGHT AS THE UPPER TROUGH IS STILL
LAGGING BEHIND THE FRONT.  NEXT FRONT COMING THROUGH LATER MONDAY
TIME FRAME BUT UPPER WAVE COMING FROM WEST AFTER THE FRONT PASSES
SHOULD KEEP INSTABILITY IN AREA THROUGH TUESDAY SO HAVE KEPT CHANCE
SHOWERS FROM LATER MONDAY THROUGH TUESDAY.  GENERAL PATTERN CHANGE
WITH UPPER FLOW ACROSS THE REGION GOING TO MOVE WEST OR NORTHWEST.
THIS IS SUMMER SO WARM TEMPERATURES WILL BE IN PLAY BUT THE MID TO
UPPER 90S FROM THIS WEEK SHOULD BE KEPT AT BAY OVER THE WEEKEND INTO
NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS IN SHORT LINES 18Z THRU ABOUT 22Z...AHEAD OF COLD FRONT.
FLOW IS WEAKENING SO CELL MOVEMENT HAS SLOWED TO AROUND 25 TO 30
KNOTS.  BRIEF IFR AND LIFR IN STORMS.

MAIN PROBLEM IS FORECASTING FOG OVERNIGHT. WITH COOLER
TEMPERATURES OVERNIGHT...STILL PREFER FORECASTING LIFR AND IFR IN
FOG EXCEPT OVER SOUTHERN PLATEAU VCNTY BKW.

IMPROVING CONDITIONS AROUND 12Z. HAVE SCT TO BKN CU BKW VCNTY ON S
AFTER 15Z.

AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/...NO SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...AAR
AVIATION...KTB
Hazardous weather outlook, Jun 10, 3:49 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
349 AM EDT TUE JUN 10 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
349 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP AHEAD OF AND ALONG A COLD FRONT AS IT SWEEPS
WEST TO EAST ACROSS THE AREA TODAY. THERE IS A SLIGHT RISK OF SOME
STORMS BECOMING SEVERE WITH HAIL AND DAMAGING WINDS. TORRENTIAL
DOWNPOURS COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 10, 2:37 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
237 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             BUD                     37.54N 81.38W
06/10/2008  U0.75 INCH       WYOMING            WV   PUBLIC

&&

NNNN
Local storm report, Jun 10, 2:37 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
237 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             BUD                     37.54N 81.38W
06/10/2008  U0.75 INCH       WYOMING            WV   PUBLIC

&&

CORRECTED FOR TIME OF REPORT.
Local storm report, Jun 10, 2:40 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 S MULLENS             37.55N 81.39W
06/10/2008  E0.88 INCH       WYOMING            WV   PUBLIC

            NICKEL SIZE HAIL REPORTED IN BUD.

&&

JHOVIS
Local storm report, Jun 10, 2:43 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             NORMANTOWN              38.85N 80.94W
06/10/2008  E0.50 INCH       GILMER             WV   POST OFFICE

&&

JHOVIS
Local storm report, Jun 10, 2:48 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
248 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             NORMANTOWN              38.89N 80.96W
06/10/2008  U0.88 INCH       GILMER             WV   PUBLIC

&&

NNNN
Local storm report, Jun 10, 3:00 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             HEATERS                 38.76N 80.64W
06/10/2008  E0.88 INCH       BRAXTON            WV   POST OFFICE

&&

JHOVIS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:49 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo26 min
Jun 9, 9:18 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo27 min
Jun 9, 9:28 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming47 min
Jun 9, 10:27 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha33 min
Jun 9, 10:29 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam46 min
Jun 9, 10:59 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas, Roane46 min
Jun 9, 11:13 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane22 min
Jun 9, 11:51 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas39 min
Jun 10, 2:07 PM EDTSevere Thunderstorm WarningRLXWyoming23 min
Jun 10, 2:30 PM EDTSevere Thunderstorm WarningRLXGilmer34 min
Jun 10, 2:40 PM EDTSevere Thunderstorm WarningRLXBraxton35 min
Jun 10, 3:14 PM EDTSevere Thunderstorm WarningRLXBoone46 min
Jun 10, 3:16 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Nicholas44 min
Jun 10, 3:32 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Upshur28 min
Jun 10, 3:47 PM EDTSevere Thunderstorm WarningRLXBoone, Logan28 min
Jun 10, 4:00 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph30 min
Jun 10, 4:12 PM EDTSevere Thunderstorm WarningRLXNicholas33 min
Jun 10, 4:50 PM EDTSevere Thunderstorm WarningRLXFayette25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.